Below is another post from the old blog, which might be helpful to someone......
I thought I’d admit to you all what a Nitwit I've been & what havoc one little action caused me.
About 3 months ago I became aware that I was feeling over lethargic in the mornings & as recently as last week I seemed to be regressing, finding myself standing in the middle of a room with the ‘off’ button pressed, frozen in time, staring, like I used to do when I first had a breakdown back in March ‘07. I was beginning to have frightening & debilitating sudden onset depressive episodes which were totally indeterminate in time scale. They could last for a few hours or a few days.
Old behaviours returned: the constant need for sleep & the preoccupation with finding escape slots in the day when I could do this; being starving hungry yet unable to motivate myself to go & get something to eat; disinterest in things in which I would normally involve myself; sleeping on the sofa till the early hours because I couldn't be bothered to get ready for bed; suffering daily migraines which I’d go to bed with & wake up with the next day & the next & so on, until I could say that I had a constant pain in my head, with a day here & there where it would leave me alone.
Eventually I felt this situation worsening, so I went to see my Doctor. He suggested they check my blood & took five phials of the stuff! I returned for the results & the Doctor patiently went through all my symptoms. He said my blood sugar & iron levels were at rock bottom & my red blood cells were hanging on by a thread! Then he read the current dosages of my medication……..& the penny dropped!
About 3 months ago, as I said, I thought I was over lethargic in the mornings, so I took it upon myself to reduce my night time medication by half! What an idiot! I can’t believe I did that, because I’m the first to lecture my friends & family about tinkering with prescribed doses. I suppose my actions were simply an effort to reduce my tiredness & not because I felt I knew better about medicating the underlying depression. Anyhow, I had totally forgotten I had reduced my dose all those weeks ago.
The net result of my faux pas was a gradual decline in my mental strength & all that comes with that; the need for sleep; the inertia; the disinterest in life. To top it all, the drug I take at night is a tricyclic antidepressant, which is also used as prophylaxis for migraine! So that interminable pain I had been suffering & everything else that went with it was entirely my own fault! The reason for my abysmal blood count was that I had been starving myself through the inertia & lack of motivation that reducing my dose brought about. Eureka! Now it all made sense.
Catastrophic as all this felt at the time, it has been a great lesson for me, if a little disappointing that it revealed the depression is still alive & kicking behind the control of the medication, where I had thought that maybe I could start to be weaned off after 3 years’ treatment.
I am now taking iron tablets like a good girl, am trying to be in bed before 11 pm, having an apple (instead of nothing) at lunch time & having something halfway decent for my tea instead of tea & biscuits! I hope some of you can relate to what I've shared, and may give a little hope to those of you who have done something similar.
LESSON: If you feel like hell on earth, check your medication doses first!